Chimeric antigen receptor T-cell (CAR-T) therapy was associated with gastrointestinal (GI) adverse events (AEs) in approximately 15% of patients with lymphoma or leukemia treated with CAR-T therapy, according to results of a retrospective study. The findings from this study were published in the American Journal of Clinical Oncology.
The expression of antigen targets of CAR-T therapy on tumor and nontumor cells can lead to on-target and off-target cytotoxic effects. Although cytokine release syndrome (CRS), as well as CAR-T-related encephalopathy syndrome (CRES) and graft-versus-host disease (GVHD), are some of the recognized adverse effects of CAR-T therapy, GI AEs associated with CAR-T therapy have not previously been reported.
This study is a case series of patients with advanced hematologic malignancies treated with anti-CD19 CAR-T therapy between January 2012 and May 2018 at a single institution, either outside or within a clinical trial setting, who developed GI symptoms within 6 months of treatment.
Of the 132 patients treated with CAR-T therapy during the specified period, 37 experienced GI symptoms, and this subgroup of patients represented the study cohort. Within this cohort, 51% of patients had diffuse large B-cell lymphoma, 14% had follicular lymphoma, and 16% had B-cell acute lymphocytic leukemia. Patients with B-cell chronic lymphocytic leukemia and mantle cell leukemia were also included.
Adverse events other than GI AEs were reported in 30 of the 37 patients, with 46% and 24% experiencing CRS and CRES, respectively. All patients in this cohort experienced diarrhea, which was classified as grade 1 in 49%, and neutropenia was present at the onset of GI symptoms in 51% of patients. Other commonly reported GI symptoms included abdominal pain and nausea and vomiting.
In 20 patients of the 37 patients, GI symptoms could not be attributed to any other etiology, and were thus considered to be directly related to CAR-T therapy. Infection with Clostridium difficile and biopsy-proven GI GVHD were present in some of the patients for whom the etiology of GI symptoms were determined to be non-CAR-T-related.
“CAR-T-related GI-adverse events are generally a diagnosis of exclusion; other etiologies for GI symptoms should always be sought ﬁrst,” the researchers noted.
Although diarrhea was less likely to be classified as grade 1 in patients with a non-CAR-T-related etiology (33% vs 72%; P =.05), no significant differences with respect to the median time from CAR-T therapy to onset of diarrhea (9 days vs 6 days) or the median duration of GI symptoms (7 days vs 6 days) were observed. The median duration of treatment for diarrhea was 13 days (non-CAR-T-related GI AEs) and 6 days (CAR-T-related GI AEs), and the diarrhea recurrence rate was 15% and 35% in those whose GI symptoms were classified as CAR-T-related and non-CAR-T-related, respectively; although this difference was not statistically significant (P =.25).
Interestingly, within the subcohort of 20 patients with CAR-T-related GI AEs, the median duration of onset to diarrhea in those with and without co-existing non-GI CAR-T-related AEs was 5 days and 35 days, respectively, (P =.03). Although no patients with CAR-T-related GI AEs and coexisting non-GI CAR-T-related AEs had evidence of gastrointestinal inflammation on cross-sectional imaging, 3 of the patients with CAR-T GI symptoms exhibited imaging findings related to inflammation of the GI tract only (P =.06).
The researchers commented that “symptoms [of CAR-T-related GI AEs] are typically mild and self-limiting, requiring only symptomatic treatment. Nevertheless, CAR-T [therapy] may, in rare cases, lead to refractory colitis.”
Abu-Sbeih H, Tang T, Ali FS, et al. Gastrointestinal adverse events observed after chimeric antigen receptor T-cell therapy [published online August 30 2019]. Am J Clin Oncol. doi: 10.1097/COC.0000000000000596
This article originally appeared on Oncology Nurse Advisor